Change of meds - thoughts, experiences please

I finally saw the rheumatologist on Monday (5 month wait! and had to travel to another hospital in the trust to see him!).

I had been on Methotrexate injection but stopped 2 weeks ago as I had a few mishaps with the self jabs and just didn't want to take it anymore also due to the nausea, I carried on with the Plaquenil. He agreed that he wouldnt want to take it if it made him unwell. I wanted to stop all meds for various reasons one of which is the constant fight to get appointments and that in itself can cause things to get worse. Anyway he doesnt want me to stop and has changed me onto Avara(leflunomide) and gave me a steroid injection to calm things down again and buy a bit of time. BUT i can't find anywhere that this drug is used for vasculitis and in fact I found a couple of instances where it has caused vasculitis!!!! He then said I don't want to see you here, it's too far to come and I want to see you in 3 months in the lupus clinic at my usual hospital, but I have no control over that.

I'm fed up and still want to stop and get off the roundabout. My rellies and friends keep saying get yourself refered to another hospital but is the devil you know better than the one you don't?

Thoughts please?

X

2 Replies

oldestnewest
  • You shouldn't stop all your meds. They're prescribed to keep your disease under control, and stopping them without adequate replacement meds in place could be very dangerous.

    Re the new med you've been put on, Dr Jayne has written about its use for vasculitis. See

    rheumatology.oxfordjournals...

    Changing to a different consultant and getting a new referral is a separate matter which you should pursue with your GP as a matter of urgency if you are not happy with your current treatment. But do not stop your current meds! You need to take them to control your disease.

  • Hi Porky

    As Viv has said, suddenly stopping your meds is a risky manouvre. Plaquenil (hydroxychloroquine sulphate) is used in the treatment of RA but is not a mainstream treatment for vasculitis. Leflunomide is associated with some nasty side effects. The paper that Viv quotes above dates from 2007, so 5 years on this drug has not made an appearance in the list of frequently used drugs for vasculitis, which might suggest the cons outweigh the pros.

    If you would like to send me a private message with more details of your illness, what treatment you have had and where you live we might be able to offer some helpful advice.

    Best wishes - John

You may also like...